Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 67, NWS Flagstaff, AZ

August 1, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2017, 5:18 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 5:18 PM MST (00:18 UTC)
Expired
Aug 1, 2017, 8:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 101 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WGUS55 KFGZ 020018
FFWFGZ
AZC025-020315-
/O.NEW.KFGZ.FF.W.0067.170802T0018Z-170802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
518 PM MST TUE AUG 1 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 815 PM MST

* At 517 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

This includes the following streams and drainages...Castle 
Creek...East Fork Castle Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3396 11243 3410 11252 3404 11239 3389 11228
      3390 11229

$$
41
2 follow-up statements
154 
WGUS75 KFGZ 020133
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
633 PM MST TUE AUG 1 2017

AZC025-020315-
/O.CON.KFGZ.FF.W.0067.000000T0000Z-170802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
633 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
YAVAPAI COUNTY...

At 630 PM MST, Doppler radar indicated light rainfall continuing 
across the Castle Creek drainage. Radar has estimated up to two 
inches of rain have already fallen from earlier storms. Flash 
flooding is expected to begin shortly.

This includes the following streams and drainages...East Fork Castle 
Creek...Castle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3396 11243 3410 11252 3404 11239 3389 11228
      3390 11229

$$
41
578 
WGUS75 KFGZ 020314
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
814 PM MST TUE AUG 1 2017

AZC025-020323-
/O.EXP.KFGZ.FF.W.0067.000000T0000Z-170802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
814 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 815 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat on Castle Creek and East Fork Castle Creek. Please continue 
to heed any remaining road closures.

LAT...LON 3396 11243 3410 11252 3404 11239 3389 11228
      3390 11229

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:22 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 1, 3:22 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
322 PM MST Tue Aug 1 2017

.SYNOPSIS...Active conditions will remain in place along the
Mogollon Rim and southward through the week. Drier and warmer
conditions are expected near the Utah border.

&&

.DISCUSSION...Scattered showers and thunderstorms are ongoing
this afternoon with the greatest coverage along and south of I-40.
Coverage and storm intensity will decrease after sunset with the
loss of daytime heating. A strong ridge of high pressure centered
to the northwest of the area will remain the dominant weather
feature over the next few days. This will act to suppress the most
widespread convection to the Mogollon Rim and southward with drier
and warmer conditions near the Utah border. The ridge will begin
to break down later in the week with a weak trough of low
pressure developing off the coast of California. Models indicate
this could advect drier air over northern Arizona resulting in
even less thunderstorm activity by the weekend and early next
week. Until there is some better model consistency, have
continued with the previous forecast of chance pops along the
Mogollon Rim and southward during this time frame with slight
chance elsewhere.

&&

.AVIATION...For the 00Z package...Scattered afternoon and evening
thunderstorms will continue, decreasing in coverage and intensity
after sunset. Local reductions in cig/vis possible in moderate to
heavy RA. Another round of scattered showers and thunderstorms are
forecast after 18Z Wednesday, with the greatest activity expected
along and south of the Mogollon Rim, and in the White
Mountains. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are forecast
each day, favoring areas along the Mogollon Rim and White Mountains
south into Yavapai and Gila Counties. Expect gusty winds near any
storms, and areas of moderate to locally heavy rain.

Friday through Sunday...Expect daily chances for showers and
thunderstorms across all of northern Arizona, along with near normal
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 1, 6:13 AM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
613 AM MST Tue Aug 1 2017

AZZ004>018-037>040-020345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
613 AM MST Tue Aug 1 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

High pressure building over Nevada will bring east to northeast
flow back to the area today. This will cause storm activity to
decrease north of I-40, while the southern portions of the area
stay active.

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the west. This will bring activity into Yavapai, northern Gila
and western Coconino counties by the late afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A similar pattern will remain in place through at least
Wednesday. This pattern will favor the southern portions of the
area. The high pressure area begins to break down later in the
week and into the weekend, allowing activity to push back
northward.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:33 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 1, 7:59 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 3:37 PM MSTFlash Flood WarningFGZCoconino113 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.